Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS El Paso, TX

August 2, 2002Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Aug 2, 2002, 6:49 PM MDT for Hudspeth County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2002, 6:49 PM MDT (00:49 UTC)
Expired
Aug 2, 2002, 7:45 PM MDT
In force
56 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 98 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WUUS54 KEPZ 030049
SVRELP
TXC229-030145-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
645 PM MDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HUDSPETH COUNTY IN TEXAS

* UNTIL 745 PM MDT

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF CORNUDAS...OR ABOUT 43 MILES
  EAST OF EL PASO...MOVING EAST AT 15 MPH.

WINDS TO 65 MPH...HAIL TO ONE INCH...AND RAINFALL OF ONE TO TWO
INCHES MAY ACCOMPANY THIS STORM. 

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3200 10583 3174 10581 3167 10544 3201 10541

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:45 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 2, 2:45 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 PM MDT FRI AUG 2 2002

SYNOPSIS...
A RIDGE OF HIGH PRESSURE FROM THE CENTRAL PLAINS DOWN ACROSS NEW
MEXICO WILL PERSIST INTO THE BEGINNING OF THE NEW WEEK. MOISTURE
MOVING IN FROM THE EAST...ALONG WITH MODERATELY UNSTABLE AIR WILL
KICK OFF ANOTHER ROUND OF SCATTERED THUNDERSTORMS TONIGHT AND AGAIN
ON SATURDAY AND SUNDAY. MOISTURE DECREASES SOME ON MONDAY AND
TUESDAY...SO LOOK FOR JUST SOME IOSLATED THUNDERSTORMS THEN.

DISCUSSION...
MAIN PATTERN OF UPPER HIGH CENTERED OVER THE CENTRAL PLAINS WITH
RIDGE EXTENDING SOUTHWEST OVER NEW MEXICO WILL PERSIST THROUGH THE
WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. THURSDAY NIGHT MCS OVER
THE BOOTHEEL AND SOUTHEAST ARIZONA LEFT EXTENSIVE CLOUD COVER OVER
THE WESTERN CWA...WHICH IS JUST NOW STARTING TO LIFT NORTHWARD.
OTHER MCS OVER SOUTHEAST NEW MEXICO CONTINUES TO LINGER WITH SOME
THUNDERSTORMS...JUST EAST OF CWA. IT LIES JUST EAST OF THE OLD COLD
FRONTAL BOUNDARY...WHICH APPEARS TO BE INTO THE GUADALUPE MOUNTAINS
AND FILTERING WESTWARD. MODEL TRENDS OF MOISTENING UP THE AREA ARE
IN FULL SWING. GOES TPW SHOWS PWS OF AROUND 1.5 INCHES OVER THE CWA
WHICH IS 150% OF NORMAL. INSTABILITY INDICES ARENT GREAT FOR
TONIGHT BUT PRECIP EFFICIENCY IS HIGH FOR TONIGHT AND LIKELY WILL
LEAD TO SOME LOCALLY HEAVY SHOWERS.

ETA SHOWING VORT LOBE CONTINUING ACROSS THE AREA SATURDAY...WITH
DEFORMATION ZONE EXTENDING FROM THE BOOTHEEL ACROSS THE SACRAMENTO
MOUNTAINS. ANOTHER ROUND OF SCATTERED THUNDERSTORMS...COULD BE
FOCUSED IN THE EAST WHERE THERE IS GOOD SURFACE CONVERGENCE...BUT
WILL NOT DELINEATE FOR NOW. PRECIP EFFICIENCIES AND PWS REMAIN HIGH
SO HEAVY SHOWERS ARE ONCE AGAIN POSSIBLE.

MEDIUM RANGE...AVN CONTINUES EAST FLOW AROUND THE BOTTOM OF THE HIGH
BUT PUSHES MAIN MOISTURE PLUME WEST INTO ARIZONA. WILL DECREASE
THUNDERSTORM COVERAGE BACK INTO ISOLATED CATEGORY FOR THE EXTENDED
PERIODS.

EL PASO               WW  72/ 92/ 74/ 90/ 72  31313
LAS CRUCES            WW  67/ 93/ 69/ 91/ 67  31313
ALAMOGORDO            WW  68/ 91/ 70/ 88/ 68  31323
CLOUDCROFT            WW  48/ 70/ 50/ 68/ 48  34343
TRUTH OR CONSEQUENCES WW  69/ 90/ 71/ 88/ 69  32323
SILVER CITY           WW  62/ 87/ 64/ 85/ 62  33333
DEMING                WW  65/ 93/ 67/ 91/ 65  31313
LORDSBURG             WW  66/ 94/ 68/ 92/ 66  31313
SIERRA BLANCA         WW  67/ 89/ 69/ 87/ 67  32323

.ELP...NONE

17 HEFNER

N

In the hours before

Special weather statement, Aug 2, 2:10 PM MDT, 4 hours 39 minutes before
NMZ022>025-030>032-TXZ055-056-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
210 PM MDT FRI AUG 2 2002

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND STRONG WINDS THIS
AFTERNOON INTO TONIGHT...

THUNDERSTORMS ARE NOW DEVELOPING OVER WEST TEXAS AND SOUTHWESTERN
NEW MEXICO. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE SLOWLY
NORTH THIS AFTERNOON INTO TONIGHT...CAUSING GUSTY WINDS OF 35 TO
45MPH WITH BLOWING DUST AND LOCALLY HEAVY RAIN OF UP TO 2 INCHES
OR MORE.

MOTORISTS ARE URGED TO USE EXTREME CAUTION DUE TO GUSTY WINDS AND
BLOWING DUST THAT MAY CAUSE VERY POOR VISIBILITY. DO NOT DRIVE
ACROSS ROADS THAT ARE COVERED BY WATER.

PARK
Local storm report, Aug 2, 6:30 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
630 PM MDT FRI AUG 02 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0406 PM    EL PASO                   TX   69 MPH WIND GUST
08/02/02   EL PASO

0440 PM    WHITE SANDS MISSILE RNG   NM   TORNADO
08/02/02   OTERO                          TORNADO SPOTTED BY OFF
                                          DUTY NWS EMPLOYEE OVER
                                          UNINHABITED PORTION OF
                                          RANGE

0500 PM    EL PASO                   TX   WIND DAMAGE
08/02/02   EL PASO                        CANOPY AT MINOR LEAGUE
                                          STADIUM DAMAGED

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.